Alert archive / Alabama / Flash Flood Warnings in 2019

Flash Flood Warning 13, NWS Huntsville, AL

July 17, 2019Colbert County, Lauderdale County, Alabama

NWS Huntsville, AL issued this flash flood warning at Jul 17, 2019, 6:26 AM CDT for Colbert County, Lauderdale County, Alabama. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2019, 6:26 AM CDT (11:26 UTC)
Expired
Jul 17, 2019, 12:30 PM CDT
In force
6 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

Counties Colbert County, AL, Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 121 km from the middle of the area, began a volume at 11:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 10:20 AM CDTFLASH FLOOD4 W Sheffield, ALSEVERAL ROADS FLOODED WEST OF THE CITY OF FLORENCE. THESE INCLUDING THE INTERSECTION OF CR 19 AND CR 2, AND PORTIONS OF CR 204 AND CR 223.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 234 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 11.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2019-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2019-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1571 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

770 
WGUS54 KHUN 171126
FFWHUN
ALC033-077-171430-
/O.NEW.KHUN.FF.W.0013.190717T1126Z-190717T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Huntsville AL
626 AM CDT Wed Jul 17 2019

The National Weather Service in Huntsville Alabama has issued a

* Flash Flood Warning for...
  Central Lauderdale County in northwestern Alabama...
  Central Colbert County in northwestern Alabama...

* Until 930 AM CDT.

* At 625 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Florence, Muscle Shoals, Sheffield, Tuscumbia, Killen, Cherokee,
  St. Florian, Underwood-Petersville, Northwest Alabama Regional
  Airport and Mt Hester.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3495 8749 3474 8744 3470 8802 3494 8805

$$

RSB
5 follow-up statements
092 
WGUS74 KHUN 171256
FFSHUN

Flash Flood Statement
National Weather Service Huntsville AL
756 AM CDT Wed Jul 17 2019

ALC033-077-171430-
/O.CON.KHUN.FF.W.0013.000000T0000Z-190717T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lauderdale AL-Colbert AL-
756 AM CDT Wed Jul 17 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 AM CDT FOR
CENTRAL LAUDERDALE AND CENTRAL COLBERT COUNTIES...

At 755 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Widespread rainfall amounts of two to 
three inches of rain have already fallen. Flash flooding is likely 
occurring right now in the warning area!

Some locations that will experience flooding include... Florence, 
Muscle Shoals, Sheffield, Tuscumbia, Killen, Cherokee, St.
Florian, Underwood-Petersville, Northwest Alabama Regional Airport
and Mt Hester.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3495 8749 3474 8744 3470 8802 3494 8805

$$

AMP
436 
WGUS74 KHUN 171345
FFSHUN

Flash Flood Statement
National Weather Service Huntsville AL
845 AM CDT Wed Jul 17 2019

ALC033-077-171430-
/O.CON.KHUN.FF.W.0013.000000T0000Z-190717T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lauderdale AL-Colbert AL-
845 AM CDT Wed Jul 17 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 AM CDT FOR
CENTRAL LAUDERDALE AND CENTRAL COLBERT COUNTIES...

At 843 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Widesprad amounts of two to three 
inches of rain have already fallen, with localized amounts just over 
4 inches in the Florence-Muscle Shoals metro area. Flash flooding is 
likely occurring right now!!!

Some locations that will experience flooding include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Killen, Cherokee, St.
Florian, Underwood-Petersville, Northwest Alabama Regional Airport
and Mt Hester.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3495 8749 3474 8744 3470 8802 3494 8805

$$

AMP
608 
WGUS54 KHUN 171421
FFWHUN
ALC033-077-171730-
/O.EXT.KHUN.FF.W.0013.000000T0000Z-190717T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Huntsville AL
921 AM CDT Wed Jul 17 2019

The National Weather Service in Huntsville Alabama has extended the

* Flash Flood Warning for...
  Central Lauderdale County in northwestern Alabama...
  Central Colbert County in northwestern Alabama...

* Until 1230 PM CDT.

* At 919 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Widespread amounts of two to 
  four inches of rain have already fallen. Flash flooding is already 
  occurring, especially across the Florence and Muscle Shoals Metro 
  areas! 

* Some locations that will experience flooding include...
  Florence, Muscle Shoals, Sheffield, Tuscumbia, Killen, Cherokee,
  St. Florian, Underwood-Petersville, Northwest Alabama Regional
  Airport and Mt Hester.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3495 8749 3474 8744 3470 8802 3494 8805

$$

AMP
856 
WGUS74 KHUN 171531
FFSHUN

Flash Flood Statement
National Weather Service Huntsville AL
1031 AM CDT Wed Jul 17 2019

ALC033-077-171730-
/O.CON.KHUN.FF.W.0013.000000T0000Z-190717T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lauderdale AL-Colbert AL-
1031 AM CDT Wed Jul 17 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT FOR
CENTRAL LAUDERDALE AND CENTRAL COLBERT COUNTIES...

At 1027 AM CDT, Doppler radar indicated an earlier complex of slow-
moving thunderstorms produced two to four inches of rainfall this 
morning. This has resulted in widespread flooding across much of 
Northern Colbert and Southern Lauderdale Counties. Although this 
rainfall has tapered off, expect these flooding issues to linger 
into the early afternoon!

Some locations that will experience flooding include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Killen, Cherokee, St.
Florian, Underwood-Petersville, Northwest Alabama Regional Airport
and Mt Hester.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Several roads in the Florence and Muscle Shoals area currently have 
water running over them. If you encounter a flooded roadway, please 
Turn around, don't drown!!! Most flood deaths occur in vehicles. 

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3495 8749 3474 8744 3470 8802 3494 8805

$$

AMP
807 
WGUS74 KHUN 171726
FFSHUN

Flash Flood Statement
National Weather Service Huntsville AL
1226 PM CDT Wed Jul 17 2019

ALC033-077-171736-
/O.EXP.KHUN.FF.W.0013.000000T0000Z-190717T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lauderdale AL-Colbert AL-
1226 PM CDT Wed Jul 17 2019

...THE FLASH FLOOD WARNING FOR CENTRAL LAUDERDALE AND CENTRAL COLBERT
COUNTIES WILL EXPIRE AT 1230 PM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3495 8749 3474 8744 3470 8802 3494 8805

$$

AMP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 3:40 AM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 17, 3:40 AM CDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
340 AM CDT Wed Jul 17 2019

.NEAR TERM...(Today)
Issued at 340 AM CDT Wed Jul 17 2019

One last day of feeling the effects of former TC Barry, now seen as a
fairly amplified 500mb trough with an axis centering over the TN
Valley region this morning. This in conjunction with several remnant
outflow boundaries has kept shower and storm activity going overnight
in northern MS and northwest AL.

With that said, today will be off to a soggy start as isolated to
scattered showers and thunderstorms continue spreading east in a
very moist airmass over the Valley. Although some uncertainty remains
as to just how organized these storms will become, recent radar
trends and CAM guidance suggests that coverage will continue to
increase through sunrise. As mentioned in the previous discussion,
forecast soundings still show sufficient bulk shear between 20-30 kts
and MUCAPE values between 1000-2000 J/kg during the morning hours,
especially over NW AL. With that said, would not be surprised to see
these storms become more linear over the next several hours, growing
as a broken line or a small MCS. Strong gusty winds up to 40-50 mph
will be possible, especially along any bowing segments. Flash
flooding will also be a concern during the morning hours with PW
values ranging from 2-2.25 in. Flash flooding concerns will be
maximized over northwest AL, where an additional 1-1.5 inches of
rainfall is expected during the morning hours.

Expect this complex of storms to weaken in nature as it tracks east
over the Valley late this morning, but additional thunderstorm
development will be possible this afternoon along any resulting
cold pool/outflow boundaries. Given any breaks in cloud cover that
would allow for further destabilization, could not rule out a strong
storm or two this afternoon. Otherwise, highs will be in the mid to
upper 80s with southwest winds.

.SHORT TERM...(Tonight through Friday)
Issued at 340 AM CDT Wed Jul 17 2019

Expect most thunderstorm activity to die down by this evening as the
trough axis center moves east of the Valley. Will mention that some
CAM guidance has been hinting at a cluster of showers/storms trailing
down into the Valley just after sunset, but this seems to have
little support overall. Will keep low chance PoPs in overnight, with
low temperatures in the low to middle 70s.

The trough axis will slide east of the Valley on Thursday and an
upper ridging pattern will begin to build over the Southeast. This
will result in a noticeable warming trend, with high temperatures
climbing back into the low to middle 90s Thursday and Friday. With
dew points ranging from the low to middle 70s, it will certainly feel
uncomfortable with heat indices climbing into the 100-105F range both
Thursday and Friday. Overnight lows will remain in the low to middle
70s, providing very little in the way of relief. Will keep low chance
PoPs in during daytime heating hours.

.LONG TERM...(Friday night through Tuesday)
Issued at 340 AM CDT Wed Jul 17 2019

For the beginning of the extended period, broad upper ridging will be
in place from northern Mexico and the Desert SW, eastward across the
southern states and much of the Atlantic Basin south of 30N. North of
this ridge, the northern stream continued in a west to east manner
roughly along the United States/Canadian border. An upper low moving
across the British Columbia coast will help induce the formation of
another upper low east of the Hudson Bay. This will produce a more
amplified upper pattern towards the middle of next week, with
troughing extending southward from east/central Canada to the Ohio
Valley. Upper ridge maxima heights during this period will build
westward from the Tennessee/Ohio Valley to the 4-Corners by the start
of next week.

For the region - the forecast into early next week will feature very
warm to hot conditions. After a muggy night Friday night with lows
only in the low/mid 70s, highs on Saturday will rise into the lower
90s. This warmth coupled with dewpoints in the mid 70s will produced
heat indices in the upper 90s to 106 degree range. Similar conditions
are forecast for Sat night with lows in the mid 70s. A tad cooler on
Sunday with highs around 90, and heat index values in the mid/upper
90s. A savings grace from even hotter temperatures, is higher amounts
of moisture to create more clouds than sun, that will help temper
high temperature potential. Along with the clouds (moisture),
daytime heating will produce mainly afternoon to early evening
showers and thunderstorms.

The longer range models as noted above were developing troughing
across the eastern CONUS. They also noted a frontal boundary moving
southward towards the region. Unfortunately inter-model agreement is
not very high from the beginning of the next work week onward, with
significant differences in the deterministic model output. From the
500mb level to the surface, the models were hinting at better rain
chances for the start of the new work week. Followed this line of
thinking, with 50 percent shower/t-storm chances for Monday/Monday
night. More clouds and the greater rain chances will bring cooler
high/low temperatures for the first part of next week. High
temperatures around 90 on Monday, should cool into the mid/upper 80s
for Tuesday and Wednesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1238 AM CDT Wed Jul 17 2019

No changes from previous aviation forecast reasoning. VFR conds are
currently observed, with a SW flow arnd 5 knots which should inhibit
development of light BR/FG at the terminals. Meanwhile, convection
will continue to redevelop to our west, as an approaching mid-level
trough (remnants of Barry) begins to strengthen lift in the vicinity
of several lingering outflow boundaries. This activity may evolve
into a broader complex of convection as it tracks eastward thru our
region, and we have introduced VCTS at MSL/06Z and HSV/08Z, along
with TEMPO groups for TSRA and MVFR cig/vsby reductions in the 08-14Z
timeframe. Although threats from this complex of convection will
likely end by 14-16Z, additional development of SHRA/TSRA may occur
along its residual outflow boundary late in the TAF period, and we
have included VCTS for this beginning at 20Z. At this point, aftn
convection has been removed from the forecast after 00-01Z. However,
this will need to be monitored closely as an additional storm cluster
may drop southeastward into the region late Wednesday night.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...25
SHORT TERM...25
LONG TERM...RSB
AVIATION...70/DD

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jul 17, 4:17 AM CDT, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
417 AM CDT Wed Jul 17 2019

ALZ001>010-016-TNZ076-096-097-180000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
417 AM CDT Wed Jul 17 2019

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Numerous thunderstorms are forecast to affect the Tennessee Valley
today. Rainfall totals of around 2 inches over northwest Alabama
could result in flash flooding or areal flooding, especially those
areas that impacted by several rounds of heavy rainfall. Wind gusts
to 50 mph and frequent lightning is also possible with the stronger
storms. Thunderstorm chances will diminish from west to east this
evening, as an upper level system exits the region.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Heat concerns return to the area on Thursday, continuing through
Saturday. Daytime high temperatures will peak into the mid 90s, with
Heat Index values from the upper 90s to excess of 105 degrees.

Residual moisture along with very warm to hot temperatures, will
result in mainly afternoon and early evening thunderstorms each
day. A frontal boundary approaching the region early next week, will
bring somewhat higher chances for thunderstorms next Monday through
Tuesday.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Jul 17, 6:15 AM CDT, 11 minutes before
Special Weather Statement
National Weather Service Huntsville AL
615 AM CDT Wed Jul 17 2019

ALZ001-005-171200-
Lauderdale AL-Limestone AL-
615 AM CDT Wed Jul 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE AND NORTHERN LIMESTONE
COUNTIES UNTIL 700 AM CDT...

At 612 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lexington, or 20 miles west of Athens, moving east at 35 mph.
Additional thunderstorms forming west of Oakland will bring more
very heavy rains across parts of Lauderdale and northern Limestone
counties.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Florence, Rogersville, Ardmore, Killen, Lexington, St. Florian,
Underwood-Petersville, Elkmont, Anderson and Lester.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3499 8798 3499 8678 3488 8678 3479 8734
      3481 8748 3483 8753 3478 8767 3476 8786
      3479 8790
TIME...MOT...LOC 1112Z 255DEG 29KT 3491 8731

RSB

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:02 PM CDTSpecial Weather StatementHUNJackson, Madison28 min
Jul 16, 7:03 PM CDTSpecial Weather StatementHUNCullman27 min
Jul 16, 7:29 PM CDTSpecial Weather StatementHUNJackson31 min
Jul 16, 7:30 PM CDTSpecial Weather StatementHUNMarshall30 min
Jul 16, 8:00 PM CDTSpecial Weather StatementHUNJackson15 min
Jul 17, 6:15 AM CDTSpecial Weather StatementHUNLauderdale45 min
Jul 17, 7:16 AM CDTSpecial Weather StatementHUNFranklin44 min
Jul 17, 7:45 AM CDTSevere Thunderstorm WarningHUNFranklin28 min
Jul 17, 8:10 AM CDTFlash Flood WarningHUNColbert, Franklin, Lawrence3 hr
Jul 17, 8:32 AM CDTSpecial Weather StatementHUNLawrence43 min
Jul 17, 9:47 AM CDTSpecial Weather StatementHUNLawrence, Morgan43 min
Jul 17, 10:34 AM CDTSpecial Weather StatementHUNMorgan41 min
Jul 17, 11:16 AM CDTSpecial Weather StatementHUNMorgan44 min
Jul 17, 11:48 AM CDTFlash Flood WarningHUNLawrence, Morgan2 hr

Nearby

Flash Flood Warnings in Alabama, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.